Minnesota, 2004

Flash Flooding and Flooding in Minnesota, June 8 to 9, 2004

June 8 to 9, 2004 · NWS MPX · 10 events in 7 counties and zones

Torrential downpours fell from a line of thunderstorms that trained over south central Minnesota between the evening of the 8th and the pre-dawn hours of the 9th. 5 inches of rain in 8 hours caused significant flooding in Blue Earth and Nicollet counties and minor flooding in Le Sueur and Waseca counties.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Torrential downpours fell from a line of thunderstorms that trained over south central Minnesota between the evening of the 8th and the pre-dawn hours of the 9th. A total of 3.5 to 6.5 inches of rain in 8 hours caused significant flooding in Blue Earth and Nicollet counties and minor flooding in Le Sueur and Waseca counties. An estimated 5 percent of corn and soybean crops were lost to flooding across Blue Earth and Nicollet counties during this event. In Blue Earth County, rainfall totals included 7.05 inches in Lime Township just north of Mankato, 6.51 inches at Mankato Municipal Airport, 6.24 inches in Mankato just west of MSU, 5.7 inches five miles southwest of Lake Crystal, and 4.59 inches at South Central Technical College in Mankato. Area storm drains and culverts were unable to keep up with the deluge of rain, especially in the Mankato, Madison Lake, and Lake Crystal areas. Water backed up into retaining ponds, fields, numerous basements, roads, waterways and other low lying areas. Third Avenue in Lime Township just north of Mankato lost 30 feet of roadway after a large culvert was washed out. Saturated soil led to a mudslide on Warren Street near MSU. A retention pond at Country Club Estates in Mankato overflowed into nearby homes with walkout basements. Flooding was also reported near the hospital in hilltop Mankato. In Nicollet County, 2.5 inches was recorded in St. Peter. A portion of a 50-foot-tall hillside gave way along the southbound lanes of Highway 169 between Mankato and St. Peter around 3 AM on the 9th. This caused a foot of mud and downed vegetation to pour across all 4 lanes of the highway. The northbound side of the road remained closed through Noon on the 9th but the fear of more mudslides kept the southbound side of the highway closed through the 10th. In addition, a large mudslide which included trees and vegetation from a steep hillside occurred along Lake Street in North Mankato on the 10th. A retention pond near Dakota Meadows Middle School overflowed onto Howard Drive in North Mankato. Significant flooding was also reported in hilltop North Mankato and Center Street and McKinley Avenue in lower North Mankato. Two small bridges south of St. Peter were damaged by swiftly moving water. In Waseca County, 2.46 inches of rain was reported in Waseca. An estimated 5 inches of rain fell over the Janesville area. Up to 80 basements were flooded and several lawns and streets were covered by water across town. Janesville's city park and golf course were also under water. In Le Sueur County, 4.7 inches was recorded at New Prague.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 8, 3:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 8, 3:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT TUE JUN 8 2004

.DISCUSSION...
A COLD FRONT STRETCHING FROM FAIRMONT TO RED WING TO EAU CLAIRE WILL
MOVE VERY SLOWLY SWARD THIS EVE. WITH THE INSTABILITY ALONG BDRY
WOULD NOT BE SURPRISED TO SEE SCT SHRA OR TSRA NEAR BDRY THRU THIS
EVE. STRONGEST STORMS INVOF FRONT NEAR IA BORDER COULD PRODUCE HAIL.
HOWEVER...STRONG TSTM THREAT HAS BEEN DECREASING LATE THIS AFT
BECAUSE CLDS THAT HAVE FILLED BACK IN LATE THIS AFT IN WARMEST AREAS
REDUCING AVAILABLE CAPE.

MAIN PRECIP THREAT WILL COME AROUND MIDNIGHT TONIGHT. CONVECTION
OVER NE NEBRASKA THIS AFT IS EXPECTED TO PUSH NE ALONG FRONT THIS
EVE AND CROSS THROUGH CENTRAL AND EASTERN ZONES TONIGHT AS MCS. CAPE
LINGERS ACROSS CWA WHEN SYSTEM PASSES THROUGH SO STORMS MAY PRODUCE
HAIL. WIND THREAT LESS THAN LAST NIGHT BECAUSE CWA WILL BE ON COLD
SIDE OF BDRY BY THEN.

MCS PUSHES E OF ZONES WED MORN WHICH WILL ALLOW MOST AREAS TO DRY
OUT FOR A BIT. HOWEVER SCT SHRA ISO TSRA NOT OUT OF THE QUESTION
MAINLY FAR S NEAREST BDRY WITH AMT OF LOW LVL MOISTURE LINGERING.
FRONT WILL STALL OVER N IA THRU THU AFT WHEN IT PUSHES NE AS A WARM
FRONT FROM SW TO NE ZONES. MOISTURE AND CLDS WILL BE ON THE INCREASE
AS WAA KICKS IN. BY THU EVE EXPECT SHRA AND TSTMS TO MOVE INTO SW
ZONES AND GRADUALLY MAKE THEIR WAY EWARD THU NIGHT INTO FRI MORN AS
UL TROF PUSHES EWARD. TROF CONTAINS SIG DYNAMICS AND TEMPS AHEAD OF
IT WILL SOAR WITH STRONG LOW LEVEL JET FRI MORN SO ANOTHER PERIOD OF
SEVERE WEATHER IS POSSIBLE.

LONGER TERM...SATURDAY THROUGH TUESDAY...EXTENDED FORECAST SCENARIO
REMAINS UNCHANGED WITH FORCING AHEAD OF A 500 MB TROUGH RESULTING IN
CONVECTION FRIDAY NIGHT. THE CHANCE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TO RETURN TO SOUTH CENTRAL MINNESOTA SUNDAY IN CONJUNCTION
WITH THE PASSAGE OF THIS MID TO UPPER LEVEL TROUGH. ENSEMBLE
SUGGESTS SURFACE RIDGING BUILDING OVER OUR FORECAST AREA SUNDAY
NIGHT INTO TUESDAY. DRY WEATHER IS ANTICIPATED DURING THE FIRST OF
THE COMING WEEK WITH A SURFACE HIGH PRESSURE CENTER PREDICTED OVER
CENTRAL MINNESOTA BY TUESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MARGRAF/WH

NOTE...THE AWIPS IDENTIFIER FOR THE CODED CITIES FORECAST ISSUED BY
THE NWS TWIN CITIES/CHANHASSEN WILL CHANGE FROM CCFMSP TO CCFMPX
EFFECTIVE AT 1200 UTC ON JUN 15, 2004, WEATHER PERMITTING. THE WMO
HEADER FOR THIS PRODUCT WILL REMAIN FPUS43 KMPX
Hazardous weather outlook, Jun 8, 4:09 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
509 AM CDT TUE JUN 8 2004

MNZ067-069-070-074>078-082>085-091>093-WIZ015-016-023>028-091100-
BARRON-BLUE EARTH-BROWN-CHIPPEWA-DAKOTA-DUNN-EAU CLAIRE-FARIBAULT-
FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-PEPIN-PIERCE-RICE-RUSK-
SCOTT-SIBLEY-ST CROIX-STEELE-WASECA-WATONWAN-
509 AM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING SOUTH OF A LINE FROM RICE LAKE WISCONSIN TO NEW ULM
MINNESOTA. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
ISOLATED STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE POSSIBILITY OF SEVERE WEATHER ON FRIDAY...IN
ASSOCIATION WITH A STRONG FRONTAL SYSTEM MOVING THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

MNZ041>045-047>066-068-073-WIZ014-091100-
ANOKA-BENTON-CARVER-CHIPPEWA-CHISAGO-DOUGLAS-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LAC QUI PARLE-MCLEOD-MEEKER-MILLE LACS-MORRISON-POLK-POPE-
RAMSEY-REDWOOD-RENVILLE-SHERBURNE-STEARNS-STEVENS-SWIFT-TODD-
WASHINGTON-WRIGHT-YELLOW MEDICINE-
509 AM CDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS THE POSSIBILITY OF SEVERE WEATHER ON FRIDAY...IN
ASSOCIATION WITH A STRONG FRONTAL SYSTEM MOVING THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJN

In the hours before

Local storm report, Jun 8, 3:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
438 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             APPLETON                45.20N 96.02W
06/07/2004  0.75 INCH        SWIFT              MN   LAW ENFORCEMENT

1217 AM     TSTM WND GST     CLARA CITY              44.96N 95.37W
06/08/2004  60 MPH           CHIPPEWA           MN   LAW ENFORCEMENT

            LARGE BRANCHES DOWN.

1250 AM     TSTM WND DMG     5 N SPICER              45.31N 94.94W
06/08/2004                   KANDIYOHI          MN   PUBLIC

            LARGE BRANCHES DOWN

0100 AM     TSTM WND DMG     RAYMOND                 45.02N 95.24W
06/08/2004                   KANDIYOHI          MN   LAW ENFORCEMENT

            TREE BLOWN DOWN

0108 AM     HAIL             6 S LITCHFIELD          45.03N 94.53W
06/08/2004  0.75 INCH        MEEKER             MN   LAW ENFORCEMENT

0109 AM     HAIL             5 SW WATKINS            45.26N 94.48W
06/08/2004  0.88 INCH        MEEKER             MN   TRAINED SPOTTER

0118 AM     HAIL             KIMBALL                 45.31N 94.30W
06/08/2004  0.75 INCH        STEARNS            MN   LAW ENFORCEMENT

0119 AM     HAIL             WATKINS                 45.31N 94.41W
06/08/2004  0.75 INCH        MEEKER             MN   TRAINED SPOTTER

0120 AM     TSTM WND DMG     ANNANDALE               45.26N 94.12W
06/08/2004                   WRIGHT             MN   LAW ENFORCEMENT

            MANY TREES DOWN OVER NORTHWEST PORTION OF THE COUNTY.
            CITIES INCLUDE ANNANDALE, CLEARWATER, AND SOUTH HAVEN.

0135 AM     TSTM WND GST     MAPLE LAKE              45.23N 94.00W
06/08/2004  64 MPH           WRIGHT             MN   AWOS

            SIGNIFICANT TREE DAMAGE NORTH OF TOWN IN SCHROEDER PARK
            AND A FEW TREES DOWN ONTO ROADS AND POWER LINES IN TOWN.

0152 AM     HAIL             2 N ELK RIVER           45.36N 93.57W
06/08/2004  1.75 INCH        SHERBURNE          MN   TRAINED SPOTTER

0253 AM     HAIL             4 W ATWATER             45.14N 94.86W
06/08/2004  0.88 INCH        KANDIYOHI          MN   LAW ENFORCEMENT

1242 PM     TSTM WND GST     GEORGEVILLE             45.44N 94.94W
06/08/2004  69 MPH           STEARNS            MN   AWOS

            TIME WAS ESTIMATED.

&&
Local storm report, Jun 8, 3:39 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
439 PM CDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             APPLETON                45.20N 96.02W
06/07/2004  0.75 INCH        SWIFT              MN   LAW ENFORCEMENT

1217 AM     TSTM WND GST     CLARA CITY              44.96N 95.37W
06/08/2004  60 MPH           CHIPPEWA           MN   LAW ENFORCEMENT

            LARGE BRANCHES DOWN.

1242 AM     TSTM WND GST     GEORGEVILLE             45.44N 94.94W
06/08/2004  69 MPH           STEARNS            MN   AWOS

            TIME WAS ESTIMATED.

1250 AM     TSTM WND DMG     5 N SPICER              45.31N 94.94W
06/08/2004                   KANDIYOHI          MN   PUBLIC

            LARGE BRANCHES DOWN

0100 AM     TSTM WND DMG     RAYMOND                 45.02N 95.24W
06/08/2004                   KANDIYOHI          MN   LAW ENFORCEMENT

            TREE BLOWN DOWN

0108 AM     HAIL             6 S LITCHFIELD          45.03N 94.53W
06/08/2004  0.75 INCH        MEEKER             MN   LAW ENFORCEMENT

0109 AM     HAIL             5 SW WATKINS            45.26N 94.48W
06/08/2004  0.88 INCH        MEEKER             MN   TRAINED SPOTTER

0118 AM     HAIL             KIMBALL                 45.31N 94.30W
06/08/2004  0.75 INCH        STEARNS            MN   LAW ENFORCEMENT

0119 AM     HAIL             WATKINS                 45.31N 94.41W
06/08/2004  0.75 INCH        MEEKER             MN   TRAINED SPOTTER

0120 AM     TSTM WND DMG     ANNANDALE               45.26N 94.12W
06/08/2004                   WRIGHT             MN   LAW ENFORCEMENT

            MANY TREES DOWN OVER NORTHWEST PORTION OF THE COUNTY.
            CITIES INCLUDE ANNANDALE, CLEARWATER, AND SOUTH HAVEN.

0135 AM     TSTM WND GST     MAPLE LAKE              45.23N 94.00W
06/08/2004  64 MPH           WRIGHT             MN   AWOS

            SIGNIFICANT TREE DAMAGE NORTH OF TOWN IN SCHROEDER PARK
            AND A FEW TREES DOWN ONTO ROADS AND POWER LINES IN TOWN.

0152 AM     HAIL             2 N ELK RIVER           45.36N 93.57W
06/08/2004  1.75 INCH        SHERBURNE          MN   TRAINED SPOTTER

0253 AM     HAIL             4 W ATWATER             45.14N 94.86W
06/08/2004  0.88 INCH        KANDIYOHI          MN   LAW ENFORCEMENT

&&

The radar

The Minneapolis radar (KMPX), 99 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 heavy rain, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Blue Earth

When
June 8, 8:00 PM CST
Where
Blue Earth County, 4 mi SW of Mankato
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Heavy Rain, Scott

When
June 8, 10:00 PM CST to June 9, 4:00 AM CST
Where
Scott County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

A total of 5.4 inches of rain was recorded at Belle Plaine.

Heavy Rain, Steele

When
June 8, 10:00 PM CST to June 9, 4:00 AM CST
Where
Steele County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

An estimated 3 to 5 inches of rain fell countywide. A total of 3.5 inches was reported in Owatonna.

Heavy Rain, Watonwan

When
June 8, 10:00 PM CST to June 9, 4:00 AM CST
Where
Watonwan County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

A total of 3.7 inches of rain was reported in Sleepy Eye.

Flash Flood, Blue Earth

When
June 9, 2:00 AM CST to 6:00 AM CST
Where
Blue Earth County, Countywide
Reported by
NEWSPAPER
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several roads, basements, waterways, and low lying areas were flooded by high water and muddy debris after up to 6.5 inches of rain fell.

Flash Flood, Nicollet

When
June 9, 2:00 AM CST to 6:00 AM CST
Where
Nicollet County, Countywide
Property damage
$85,000
Reported by
NEWSPAPER
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several roads, including Highway 169 between Mankato and St. Peter, were deluged by mudslides and rushing water after up to 6 inches of rain fell. Numerous basements and low lying areas were also flooded.

Flood, Le Sueur

When
June 9, 3:15 AM CST to 11:00 AM CST
Where
Le Sueur forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Flood, Waseca

When
June 9, 3:15 AM CST to 11:00 AM CST
Where
Waseca forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Flood, Nicollet

When
June 9, 6:00 AM CST to 11:00 AM CST
Where
Nicollet forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.133, -94.067

Water remained high along waterways, low lying areas, and roads through the morning of the 9th.

Flood, Blue Earth

When
June 9, 6:00 AM CST to 11:00 AM CST
Where
Blue Earth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Water remained high along waterways, low lying areas, and roads through the morning of the 9th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405420, 5406151, 5406152, 5406153, 5405421, 5405422, 5405425, 5405426, 5405423, 5405424.